Challenges With Bipolar Medication Side Effects
In the last two months I have had three of my medications altered and it has tested me to the hilt. In all honesty, as the different chemicals have been adjusted, I feel as though I have lost a chunk of time in my life.
Thankfully my bipolar disorder is on the road to being balanced once again and I am entering the well-known phase of recovery where I am focused on moving forwards.
For the last eight years, my bipolar disorder has never been classified as ‘stable.' I don't think I've reached a period of three months yet!
Six months ago I was allocated a new psychiatrist and I was nervous. However, she has turned out to be a great listener, emphatic, kind and attentive. I have learned to trust her.
She asked whether I would consider withdrawing from an anti-depressant I was prescribed three years ago as it may be making me prone to symptoms of rapid cycling bipolar. I said yes. Boy was I in for a shock.
I was instructed to take one every other day and by the afternoon of the day without I was extremely irritable, full of anxiety, and my mood dipped. I was concerned and reported it immediately.
My psychiatrist said there was no other way to withdraw so I was prescribed sedatives to help with the symptoms.
I was dreading each day without the drug, and the impact on my family was awful. I was crying, shouting and my skin started to crawl. I decided I had to see it through so followed further instruction and after two weeks stopped the drug completely.
After three days I, what can only be described as, 'lost my head.' I couldn't move from the sofa, my head felt like it was going to explode, my skin itched, and I was crying over everything.
I was snapping at everyone and screaming if anyone aggravated me. I ended up shutting myself in my room hiding under the duvet completely paranoid that my family hated me.
On that day my psychiatrist called me at home. I told her everything and she informed me that the drug would be out of my system and I had actually entered discontinuation syndrome.
I remembered those words from 2008 when I had a rare drug reaction called serotonin syndrome and I had to be stopped abruptly on all medication. Back then I was in hospital dosed up on sedatives to get through it, this time I was at home.
It was explained to me that discontinuation syndrome was when your brain receptors have been changed by having the medication, but start 'begging' for more when it stops, throwing out horrific symptoms on the body.
It peaked after five days but took nearly a month for my brain receptors to readjust and for everything to subside. I looked the drug up on the Internet and the feedback from everyone was scary; it was a horrendous drug to withdraw from but I had done it with perseverance, support, understanding and sedatives.
I was convinced that would be the end, but no.
After dipping very quickly into suicidal lows my psychiatrist assessed my mood stabilizers and doubled my dose on one of them. I was unaware of the side effects and therefore didn't know what to expect.
I had a seizure the next day with muscle rigidity so my family called an ambulance. Later than day my psychiatrist changed my medication increase to every other day because the dosage was too high.
For the next two weeks I was ridden with weak muscles, low mood and terrible anxiety. I lost hope, I felt a failure and I hated my life.
Nothing felt worth all these medication changes. The only positive was that, although low, I was no longer suicidal and I had clarity of mind. I knew something was changing for the better but the side effects were a lot to bear. I was being looked after, had lost my social life and was barely leaving the house.
After another assessment it was decided to increase another mood stabilizer to try and tweak the balance. I was pleased because it worked, but as ever I was hit with side effects. I had itchy skin, a racing heart and was constantly thirsty.
I am pleased to say after two months I feel a lot better, and I am hoping with the combination of regular assessments and psychotherapy I can work towards feeling well long-term. Early stages of recovery are always very hard because you leave behind the crisis and face reality.
I have lost three months of my life, struggled to cope and feel traumatized by some of my experiences. This is all due to three medication changes.
It is impossible to list all the side effects from medication — some can be mild and others very serious.
In my eight years of medication trials I have lost weight, put on weight, felt depressed, anxious, slept too much or slept too little, heart racing, itchy skin, headaches, nausea, muscle aching, seizures, weakness, sedation, sensitivity to noise, light, touch, paranoia, fear, blurred vision — and so many more.
What is interesting is that most of those side effects are symptoms of bipolar disorder in itself. Changing medication can feel as though we are having another episode and the effects can feel never ending.
Side effects are completely underrated and the perception that a little pill will immediately fix you is naive and unrealistic.
Arming Ourselves With Information
Some people would rather not look at a list of side effects they may experience because they can be overwhelmed. I personally like to be aware of how I might be affected.
I find it less scary when I have an idea of how I might feel. If a label frightens you, speak to your psychiatrist or doctor and ask for a list of the most common side effects so you can prepare yourself and reduce fear of the unknown.
I cannot tell you how much I have had to rely on my family. When I go through major medication changes my mum becomes my full-time caretaker and makes sure I get up and eat, and provides emotional support.
I find it easier to tell people exactly how I'm feeling and forewarn anyone I meet socially that I might find things difficult and to be patient. Now I don't receive any stigma from those around me. They care and want me to be well but they only know how I'm doing if I speak out.
Patience is a virtue but we know that psychiatric medication can take weeks to work. It is realistic to expect some sort of mood or physical changes, but keeping regular contact with our doctor or psychiatrist can manage this.
I find completing a mood chart to be incredibly helpful and provides insight into what is happening. It also helps you see how long you've been on the medication for, how you're being affected and if you're seeing improvement.
The last three months have been horrendous for me medication-wise, but as I am feeling more stable, level-minded and positive, and I am starting to believe it has all been worth it. I think where medication is concerned the saying 'short-term pain for long-term gain' is appropriate. Just remember keep connected with the professionals and communicate your progress with those around you.